Oklahoma, 2010

Damaging Winds in Oklahoma, July 31, 2010

July 31, 2010 · NWS OUN · 2 events in 2 counties and zones

Thunderstorms developed ahead of a weak cold front that moved into parts of western Oklahoma. The storms were mainly driven by strong afternoon heating, and aided by a weak upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed ahead of a weak cold front that moved into parts of western Oklahoma. The storms were mainly driven by strong afternoon heating, and aided by a weak upper level disturbance. Wind gusts to 50 mph and very heavy rainfall were the main threats, although a couple of storms briefly produced severe wind gusts over 60 mph. No damage was reported with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 5:37 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 31, 5:37 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT SAT JUL 31 2010

.AVIATION...
VFR WITH PREVAILING SCT CLOUDS GENERALLY 6-8K FT. SHRA/TSRA MOST
NUMEROUS IN THE KCSM AREA AND PERHAPS INTO KHBR FOR A COUPLE HRS
THIS EVENING... OTHERWISE CONVECTION TOO ISOLATED TO MENTION IN
TAFS. DEWPOINT DEPRESSIONS APPROACHING 40F NEAR THE CURRENT
CONVECTION... SO THERE WILL BE SOME MICROBURST POTENTIAL THIS
EVENING.

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT SAT JUL 31 2010/

DISCUSSION...
A WEAK FRONT/OUTFLOW BOUNDARY HAS DRIFTED INTO OK... ALTHOUGH ITS
EXACT LOCATION IS RATHER ILL-DEFINED DUE TO SURFACE WINDS BACKING AHEAD
OF THE FRONT IN CENTRAL OK. A FEW SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AND THIS
EVENING. AFTERNOON SATELLITE WAS INDICATING A COUPLE OF AREAS OF
ENHANCED CU FIELDS... ACROSS NORTH CENTRAL OK... FROM THE
NORTHEAST TX PANHANDLE EXTENDING INTO SOUTHWEST OK... AND NEAR AND
JUST SOUTH OF THE RED RIVER. THESE AREAS... MOST OF WHICH ALSO
COINCIDE WITH WEAK LOW LEVEL MOISTURE CONVERGENCE FIELDS... WILL
LIKELY BE THE THE MOST FAVORABLE LOCATIONS FOR INITIAL
SHOWER/STORM DEVELOPMENT. THE LACK OF ANY SIGNIFICANT UPPER
SUPPORT... ALONG WITH THE PRESENCE OF THE UPPER RIDGE CENTERED
OVER THE WESTERN PART OF THE AREA THIS AFTERNOON... WILL LIKELY
PRECLUDE MORE WIDESPREAD DEVELOPMENT.

DRY WEATHER IS EXPECTED FOR SUNDAY AS THE FRONT FURTHER WEAKENS
WHILE MOVING BACK NORTH. HOWEVER... A REMOTE POSSIBILITY FOR AN
ISOLATED SHOWER OR TWO WILL CONTINUE OVER NW OKLAHOMA.

THE UPPER RIDGE IS FORECAST TO SHIFT SLOWLY TO THE EAST OVER THE
NEXT COUPLE OF DAYS... BECOMING CENTERED OVER EASTERN ARKANSAS BY
MONDAY. MEANWHILE... THE NAM... GFS... AND TO SOME EXTENT THE
ECMWF... ARE INDICATING THAT A WEAK UPPER LEVEL EASTERLY WAVE...
MOVING WEST AROUND THE UPPER RIDGE...  WILL TURN MORE TO THE
NORTHWEST AND MOVE ACROSS THE WESTERN PORTION OF THE AREA ON MONDAY.
HOWEVER... THE MODELS ALSO AGREE IN VEERING THE LOW LEVEL FLOW MORE
TO THE SOUTHWEST AND DECREASING THE AMOUNT OF LOW LEVEL MOISTURE.
GIVEN THE WEAKNESS OF THIS FEATURE... AND THE EXPECTED LOW-LEVEL
DRYING... WE WILL NOT INTRODUCE POPS FOR MONDAY ATTM.

OKLAHOMA MESONET AT MID AFTERNOON INDICATES A FEW LOCATIONS WITH
HEAT INDEX VALUES REACHING 105... WHILE MOST OF THE AREA HAD VALUES
IN THE UPPER 90S TO NEAR 102. IT APPEARS THAT THE COMBINATION OF
THE HOT TEMPERATURES AND RELATIVELY HIGH DEWPOINTS IN THE LOWER 70S
COULD PUSH HEAT INDEX VALUES TO NEAR 105 IN SOME AREAS ON SUNDAY.
WHILE THE HEAT WILL CONTINUE INTO MONDAY... THE HEAT INDEX VALUES
ARE FORECAST TO FALL BY SEVERAL DEGREES ON MONDAY DUE TO THE
SOMEWHAT DRIER AIR MOVING INTO THE REGION.

FEW CHANGES MADE TO THE EXTENDED PERIODS. THE OPERATIONAL GFS... AND
TO SOME EXTENT THE ECMWF... ARE BACKING OFF ON THEIR EFFORTS TO
BRING ANOTHER FRONT INTO OKLAHOMA AROUND THE MIDDLE OF NEXT
WEEK... WHILE THE GFS ENSEMBLE MEAN REMAINS MORE OPTIMISTIC.
GIVEN WE HAVE ONLY LOW POPS ACROSS THE NORTH... WILL LEAVE THOSE
BE FOR NOW. NO MAJOR TEMPERATURE CHANGES EXPECTED THROUGH MUCH OF
NEXT WEEK ACROSS THE AREA WITH AFTERNOON HIGHS GENERALLY WITHIN A
FEW DEGREES EITHER SIDE OF THE CENTURY MARK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75 100  75 101 /  10  10  10  10
HOBART OK         74 101  74 101 /  20  10  10  10
WICHITA FALLS TX  76 102  76 102 /  10  10  10  10
GAGE OK           71 100  73 101 /  30  10  10  10
PONCA CITY OK     76  97  77 101 /  30  10  10  10
DURANT OK         77 102  76 101 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/24/24
Hazardous weather outlook, Jul 31, 10:45 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SAT JUL 31 2010

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT... ALTHOUGH
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE.

DISCUSSION...
A WEAK COLD FRONT LOCATED ACROSS FAR NORTHERN OKLAHOMA EARLY THIS
AFTERNOON WILL CONTINUE TO MOVE VERY SLOWLY SOUTHWARD THROUGH
TONIGHT. WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
AND OVERNIGHT NEAR AND NORTH OF THIS FRONT... WITH THE HIGHEST
CHANCE IN NORTHWEST OKLAHOMA. A FEW ISOLATED THUNDERSTORMS MAY ALSO
OCCUR DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. ISOLATED STRONG STORMS
PRODUCING STRONG WINDS WILL BE POSSIBLE... BUT ATMOSPHERIC WINDS
WILL REMAIN LIGHT AND WIND SHEAR WILL BE LOW SO THE CHANCES OF
SEVERE THUNDERSTORMS WILL BE LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDEX VALUES WILL CLIMB TO 100 TO 105 ACROSS MUCH OF
THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MID-WEEK ACROSS PORTIONS
OF NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
PERSISTENT AFTERNOON HEAT INDEX VALUES OVER 100 ARE EXPECTED NEXT
WEEK. WITH THE PERSISTENCE OF THIS HEAT... CAUTION SHOULD BE
EXERCISED WHEN PLANNING OUTDOOR WORK AND ACTIVITIES OVER THE NEXT
FEW DAYS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.

30

In the hours before

Special weather statement, Jul 31, 2:15 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SAT JUL 31 2010

OKZ009-014-312045-
ROGER MILLS OK-ELLIS OK-
315 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

AT 315 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 13
MILES SOUTHWEST OF SHATTUCK TO 7 MILES NORTHEAST OF REYDON...MOVING
EAST AND NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3627 10001 3634 9976 3554 9960 3550 10000

30
Special weather statement, Jul 31, 2:51 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT SAT JUL 31 2010

OKZ009-014-312115-
ROGER MILLS OK-ELLIS OK-
351 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

AT 351 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8
MILES SOUTHWEST OF SHATTUCK TO 7 MILES EAST OF REYDON...MOVING
NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3631 10001 3629 9979 3561 9958 3550 10000

30
Special weather statement, Jul 31, 3:27 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT SAT JUL 31 2010

OKZ009-312200-
ELLIS OK-
427 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

AT 427 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF ARNETT...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3641 9972 3609 9958 3603 9991 3620 10000
Special weather statement, Jul 31, 3:50 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT SAT JUL 31 2010

OKZ014-312215-
ROGER MILLS OK-
450 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 451 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
STRONG CITY...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3588 9944 3557 9937 3550 9968 3565 9981
Special weather statement, Jul 31, 4:33 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT SAT JUL 31 2010

OKZ009-014>016-312300-
ROGER MILLS OK-DEWEY OK-CUSTER OK-ELLIS OK-
533 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...ELLIS AND
ROGER MILLS COUNTIES.

AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF ANGORA...MOVING NORTHEAST AT 10 MPH. ANOTHER STRONG STORM WAS
DEVELOPING 8 MILES WEST-NORTHWEST OF CAMARGO.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3617 9935 3617 9933 3582 9910 3569 9947
      3593 9954
Special weather statement, Jul 31, 5:22 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SAT JUL 31 2010

OKZ015-016-010000-
DEWEY OK-CUSTER OK-
622 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND DEWEY COUNTIES.

AT 623 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF PUTNAM...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3611 9908 3580 9888 3567 9916 3591 9937

The radar

The Altus AFB radar (KFDR), 113 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washita

When
July 31, 5:48 PM CST to 5:49 PM CST
Where
Washita County, 1 mi W of Burns Flat
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.360, -99.198

Thunderstorm Wind, Caddo

When
July 31, 7:15 PM CST to 7:16 PM CST
Where
Caddo County, 4 mi NNW of Ft Cobb
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.154, -98.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253668, 253667.